

IBFD Africa Tax Symposium

Trends in International Taxation: An African Perspective

Kigali Serena Hotel, Kigali, Rwanda 28 – 30 May 2025

Technical Programme

This Symposium is an initiative of the IBFD Centre for Studies in African Taxation, a think tank devoted to the study and development of African taxation.



Introduction

The Africa Tax Symposium is the preeminent forum for discussions on international tax issues relevant to Africa. Unique among other African tax conferences, the Africa Tax Symposium takes a multi-dimensional approach, bringing together perspectives from policy, practice, administration, industry, and academia.

The Africa Tax Symposium has established a reputation for high quality discussions from a rich field of acclaimed speakers. Attendees at the Africa Tax Symposium come from all over Africa, representing a global network of tax professionals and thought leaders.

The 10th Africa Tax Symposium takes place in Kigali, Rwanda, from 28 to 30 May 2025.

The theme of the Africa Tax Symposium is the same from year to year: **Trends in International Taxation - An African Perspective**.

This evergreen theme encompasses the latest developments in the field of international taxation, as well as the practical challenges faced by Governments and taxpayers in the application of domestic law and tax treaties. The theme also covers tax-related issues arising in related fields, such as in the areas of trade and investment. The theme also encompasses broader issues such as domestic resource mobilisation and global tax governance.

This year's Symposium offers rich discussions on the following sub-themes:

- Recent international tax developments, and implications for Africa.
- Implementing the Global Minimum Tax in Africa.
- Taxing digital services the African experience.
- Practical and policy challenges regarding VAT, Transfer Pricing, and tax treaties.
- The state of the African tax landscape, ten years on from the BEPS project.
- Tax administration in Africa past, present, and future.
- Trade and investment in Africa.
- Domestic resource mobilisation and the African experience.
- Global tax governance, with focus on the proposed UN Framework Convention.

In line with our Symposium's tradition, we will hold a special session, the "Host Country Focus". This session focuses on an issue of great relevance to the host country for the Symposium. This year's Host Country Focus will centre on effective dispute resolution in Rwanda.

Please see the following pages for the technical programme.



Pre-Symposium Events: Tuesday, 27 May 2025

- 14:00 17:00 Arrival & Registration
- 18:00 21:00 Welcome Reception

Day 1: Wednesday, 28 May 2025

- 08:00 09:00 **Registration of Participants** (1 hour)
- 09:00 09:50 **Opening Ceremony** (50 minutes)

Master of Ceremonies:

Wageni Kimani, HSC
 Manager, Brand & External Communication,
 Citizen Relations and Communication,
 Shared Services Department,
 Kenya Revenue Authority

Welcome Address (10 minutes)

Belema Obuoforibo
 Director, IBFD Knowledge Centre
 Chair, Centre for Studies in African Taxation
 Member, IBFD Executive Board

Goodwill Message (5 minutes)

Prof. Dr. Victor van Kommer
 Director, IBFD Capacity Building
 Member, IBFD Executive Board

Goodwill Message (5 minutes)

Jan Maarten Slagter
 Chief Executive Officer, IBFD

Keynote Speech: Africa at the Crossroads of Global Tax Reform: An Opportunity for the Ages (20 minutes)

Ronald Niwenshuti
 Commissioner General,
 Rwanda Revenue Authority



09:50 – 10:30	Photo Session & Tea Break (40 minutes)
Session 1 10:30 – 12:00	An Overview of the International Tax Landscape (1 hour 30 minutes)
	Session Chair: — Belema Obuoforibo Director, IBFD Knowledge Centre Chair, Centre for Studies in African Taxation Member, IBFD Executive Board
	Presentation: — Aziz Son Senior Associate, Africa & the Middle East Knowledge Group, IBFD
	Panel:—Andrew Auerbach Senior Tax Adviser, Global Relations and Development, Centre for Tax Policy and Administration, OECD
	 Andrew Harun Ogutu Africa Tax Lead, International Finance Corporation (IFC), World Bank Group Emily Muyaa Chief, Capacity Development Unit,
	 UNDESA-FSDO, United Nations Emeka Nwankwo Head, Member Services, African Tax Administration Forum (ATAF)
	 Prof. Dr. Zach Pouga Partner, Ernst & Young LLP, New York City Law Professor, NYU School of Law, USA

12:00 – 13:30 Lunch Break (1 hour 30 minutes)

© 2025 IBFD



Spotlight: 13:30 – 14:00

The Tenth Anniversary of the Africa Tax Symposium (30 minutes)

Chair:

— Belema Obuoforibo

Director, IBFD Knowledge Centre Chair, Centre for Studies in African Taxation Member, IBFD Executive Board

Speakers:

— Jan Maarten Slagter Chief Executive Officer, IBFD

Prof. Dr. Johann Hattingh

Faculty of Law, University of Cape Town, South Africa Chief Editor, Bulletin for International Taxation, IBFD Member, CSAT External Advisory Committee

— Aisha Aize Isa

Manager, Centre for Studies in African Taxation Managing Principal, Africa & the Middle East Knowledge Group, IBFD

Jules Tapsoba

Executive Secretary, West African Tax Administration Forum (WATAF)



Session 2 14:00 – 15:30

Implementing the Global Minimum Tax in Africa – Practical, Legislative, and Policy Perspectives (1 hour 30 minutes)

Session Chair:

Prof. Dr. Johann Hattingh Faculty of Law, University of Cape Town, South Africa Chief Editor, Bulletin for International Taxation, IBFD Member, CSAT External Advisory Committee

Presentation:

Aisha Aize Isa
 Manager, Centre for Studies in African Taxation
 Managing Principal,
 Africa & the Middle East Knowledge Group, IBFD

Panel:

— Andrew Auerbach

Senior Tax Adviser, Global Relations and Development, Centre for Tax Policy and Administration, OECD

Kehinde Kajesomo

Deputy Director, Treaties & International Tax Policy Division, Federal Inland Revenue Service (FIRS), Nigeria

Redempta Maira

Associate Director PricewaterhouseCoopers (PwC), Tanzania

Carlos Gutiérrez Puente

Senior Principal Associate, Capacity Building Department, IBFD

15:30 – 15:50 **Tea Break** (20 minutes)

Programme continued on next page



Spotlight: 15:50 – 16:05

The Africa Tax Legislation Atlas (15 minutes)

Chair:

— Belema Obuoforibo

Director, IBFD Knowledge Centre Chair, Centre for Studies in African Taxation Member, IBFD Executive Board

Speakers:

Ian P. McDougall
 President,
 LexisNexis Rule of Law Foundation

— Nneoma Nwogu

Senior Counsel, World Bank Group



Session 3 16:05 – 17:35

Moving Beyond Pillar One - the State of Digital Taxation in

Africa (1 hour 30 minutes)

Session Chair:

— Rispah Simiyu
 Commissioner, Large and Medium Taxpayers
 Kenya Revenue Authority

Presentation:

Yvette Nakibuule Wakabi
 Managing Senior,
 Africa & the Middle East Knowledge Group, IBFD

Panel:

Abdul Muheet Chowdhary Senior Programme Officer, South Centre Tax Initiative, South Centre, Switzerland Member United Nations Subcommittee on Wealth and Solidarity Taxes Member of the Base Erosion and Profit Shifting (BEPS) Monitoring Group

— Prof. Des Kruger

Consultant, Webber Wentzel Attorneys, South Africa

— Nickson Omondi Odondi

Manager, Digital Economy Tax Office Kenya Revenue Authority

— Elisangela Rita

Senior Policy Advisor, Tax Incentives and Sustainable Investments, International Institute for Sustainable Development (IISD), Spain

Ferdinand Nji Tanji International Tax Consultant, Rwanda Finance Ltd, Rwanda

17:35 – 17:40 Day 1 Closing Remarks (5 minutes)

— Belema Obuoforibo

Director, IBFD Knowledge Centre Chair, Centre for Studies in African Taxation Member, IBFD Executive Board



Spotlight: 17:40 – 18:00

The IBFD Tax Research Platform (20 minutes)

Presentation:

Tiziana Cantoni
 Account Manager,
 Markets & Clients Department, IBFD

Programme continued on next page



Day 2: Thursday, 29 May 2025

- 09:00 09:05 **Opening Remarks** (5 minutes)
 - Belema Obuoforibo
 Director, IBFD Knowledge Centre
 Chair, Centre for Studies in African Taxation
 Member, IBFD Executive Board

Special Address:Ten Years on From the BEPS Project – The State of the African09:05 - 09:20Tax Landscape (15 minutes)

Speaker:

Taiwo Oyedele
 Chairman,
 Presidential Committee on Fiscal Policy and Tax Reforms, Nigeria



Session 4 09:20 – 10:50

Transfer Pricing in Africa: Recent Developments, Practical Strategies, and Policy Perspectives (1 hour 30 minutes)

Session Chair:

Monique van Herksen
 Tax Counsel, Trafigura, Singapore
 Member, United Nations Subcommittee on Transfer Pricing

Presentation:

 Luis Nouel Manager, Africa & the Middle East Knowledge Group, IBFD

Panel:

— Nishana Gosai

Head of Transfer Pricing, Corporate Tax, MTN Group

Michael Hewson
 Founder & Director, Graphene Economics, South Africa
 Member, Transfer Pricing Economists for Development

— Erick Enock Mabula

Manager Digital Economy, Tanzania Revenue Authority

— Titus Mukora

Partner, PricewaterhouseCoopers (PwC) Kenya

— Terry Muli

Senior Manager, International Tax and Transfer Pricing Services, KPMG East Africa, Kenya

10:50 – 11:10 **Tea Break** (20 minutes)

Programme continued on next page



Spotlight: 11:10 – 11:20	 Speakers: Anna Lena Braun Advisor, Sector Programme for Good Financial Governance GIZ (Deutsche Gesellschaft für Internationale Zusammenarbeit) GmbH, Germany Prof. Dr. Victor van Kommer Director, IBFD Capacity Building Member, IBFD Executive Board Carlos Gutiérrez Puente Senior Principal Associate,
	Capacity Building Department, IBFD
Session 5 11:20 – 12:50	Tax Treaty Practice in Africa – Controversies, Complexities, and Dispute Resolution (1 hour 30 minutes)
	Session Chair: — Laila Benchekroun Head of International Taxation and Cooperation Division, General Tax Administration of Morocco Member, CSAT External Advisory Committee
	Speakers:
	 Jibrin Dasun Senior Associate, Aelex, Nigeria Tarynn Isaacs Associate,
	Africa & the Middle East Knowledge Group, IBFD
	 Kehinde Kajesomo Deputy Director, Treaties & International Tax Policy Division, Federal Inland Revenue Service (FIRS), Nigeria
	 Carlos Gutiérrez Puente Senior Principal Associate, Capacity Building Department, IBFD

12:50 - 14:20



Session 6	
14:20 - 15:50	

Trade and Investment in Africa (1 hour 30 minutes)

Session Chair:

— Prof. Dr. Johann Hattingh

Faculty of Law, University of Cape Town, South Africa Chief Editor, Bulletin for International Taxation, IBFD Member, CSAT External Advisory Committee

Presentation:

— Roslyn Ng'eno

Directorate of Trade in Services, Investment, Intellectual Property Rights & Digital Trade, African Continental Free Trade Area (AfCFTA)

Panel:

— Andrew Harun Ogutu

Africa Tax Lead, International Finance Corporation (IFC), World Bank Group

Fabiola Ssebuyoya
 Tax Partner,

KPMG, Tanzania

Salifou Tiemtore

Director, Customs Union and Taxation, Economic Community of West African States (ECOWAS), Nigeria Member, CSAT External Advisory Committee

15:50 - 16:20

Tea Break (30 minutes)



Session 7 16:20 – 17:50	Host Country Focus: Effective Dispute Prevention and Resolution in Rwanda (1 hour 30 minutes)
	Session Chair: — Dieudonné Nzafashwanayo Tax and Corporate Partner, ENS Africa, Rwanda
	Panel:
	— Simon Pierre Bimenyimana Tax Director, Crystal Ventures Ltd, Rwanda
	— Judith Frugence Founding Partner, Cynophel Consultants, Tanzania
	— Crystal Kabajwara Chairperson, The Tax Appeals Tribunal of Uganda
	 Felix Aimable Majyambere Commissioner, Legal Affairs and Board Secretariat, Rwanda Revenue Authority
	 Paul Frobisher Mugambwa Partner, PwC Rwanda
17:50 – 17:55	Day 2 Closing Remarks (5 minutes)
	— Belema Obuoforibo Director, IBFD Knowledge Centre Chair, Centre for Studies in African Taxation Member, IBFD Executive Board

19:30 Symposium Gala Dinner

• Dress Code: Evening Dress / Traditional African Dress



Day 3: Friday, 30 May 2025

09:00 – 09:05 **Opening Remarks** (5 minutes)

Belema Obuoforibo
 Director, IBFD Knowledge Centre
 Chair, Centre for Studies in African Taxation
 Member, IBFD Executive Board

Session 8

09:05 - 10:35

Building a Sustainable System for Domestic Resource Mobilisation (1 hour 30 minutes)

Session Chair:

Dr. Esther A. P. Koisin
 Executive Director,
 Commonwealth Association of Tax Administrators (CATA)

Presentation:

Birhanu Tadesse Daba
 Principal Associate, Capacity Building Department, IBFD

Panel:

- Prof. Dr. Victor van Kommer Director, IBFD Capacity Building Member, IBFD Executive Board
- Catherine Lemesle

Secretary General, Cercle Réflexion Échange Dirigeants Administrations Fiscales (CREDAF), France

— Emily Muyaa

Chief, Capacity Development Unit, UNDESA-FSDO, United Nations

K. Ange Mireille B. Sanou-Lompo Inspecteur des Impôts, Direction Générale des Impôts, Burkina Faso

Jules Tapsoba Executive Secretary, West African Tax Administration Forum (WATAF)

Caine Wanjau
 CEO, DigiTax, Kenya



10:35 – 11:05	Tea Break (30 minutes)
Special Address <i>11:05 – 11:20</i>	Tax Administration in Africa – Past, Present, and Future (15 minutes)
	Speaker:
	— Dingani Banda
	Commissioner General,
	Zambia Revenue Authority
Session 9	The UN Framework Convention – Potential Gains & Pitfalls
11:20 – 12:50	for Africa (1 hour 30 minutes)
	Session Chair:
	 Christine Kahema Muthui
	Founder and Director,
	Alpha Tax and Business Advisory Services, Kenya
	Member, CSAT External Advisory Committee
	Presentation:
	— Sabrine Marsit
	Managing Senior,
	Africa & the Middle East Knowledge Group, IBFD
	Panel Discussion:
	— Mathew Gbonjubola
	Group Lead, Special Tax Operations Group,
	Federal Inland Revenue Service (FIRS), Nigeria
	Co-Chair, United Nations Committee of Experts
	on International Cooperation in Tax Matters
	— Chenai Mukumba
	Executive Director,
	Tax Justice Network Africa (TJNA)
	— Marlene Nembhard Parker
	Deputy Commissioner General - Legal Support Division,
	Tax Administration Jamaica,
	Ministry of Finance and the Public Service, Jamaica
	Co-Chair, OECD / G20 Inclusive Framework on BEPS

Prof. Annet Oguttu

Professor of Taxation, Director of the African Institute, University of Pretoria, South Africa



12:50 – 13:20 Closing Ceremony (30 minutes)

Vote of Thanks (10 minutes)

Closing Remarks (20 minutes)

Speakers:

- Prof. Dr. Victor van Kommer
 Director, IBFD Capacity Building
 Member, IBFD Executive Board
- Hanita van der Meulen
 Director, IBFD Markets & Clients
 Member, IBFD Executive Board
- Belema Obuoforibo
 Director, IBFD Knowledge Centre
 Chair, Centre for Studies in African Taxation
 Member, IBFD Executive Board
- Jan Maarten Slagter
 Chief Executive Officer, IBFD

13:20

Post-Symposium Activities

- Lunch
- Tours (Privately arranged)